Illinois, 2023

Heavy Snow in Illinois, January 24 to 25, 2023

January 24 to 25, 2023 · NWS LSX · 4 events in 4 counties and zones

Heavy, wet snow fell across the entire forecast area starting late Tuesday night in southwestern Missouri and moved northeast through the night. Travel became treacherous overnight and impacted the Wednesday morning commute.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy, wet snow fell across the entire forecast area starting late Tuesday night in southwestern Missouri and moved northeast through the night. Travel became treacherous overnight and impacted the Wednesday morning commute. There were two waves of snow, one overnight Tuesday into early Wednesday, and a second during the Wednesday morning commute. The highest snowfall totals were along and south of I-44 in Missouri and I-64 in Illinois, where a swath of 6 inches plus of snow occurred. Localized totals of 8 inches plus fell across the Ozarks. Snowfall rates of an inch an hour occurred at times late Tuesday night into Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 24, 5:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 24, 5:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
558 PM CST Tue Jan 24 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 255 PM CST Tue Jan 24 2023

Key messages for the impending winter storm:

What we're expecting: Heavy, wet snow will fall across the entire
forecast area starting late tonight, starting in southern Missouri
and moving north through the night. Travel will likely become
treacherous overnight and impact the Wednesday morning commute. The
precipitation will start as light rain, but a transition to snow
late this evening will occur. While accumulating snow will come to
an end from south to north tomorrow morning, periodic light snow is
still forecast through the night tomorrow.

Forecast amounts and rates: The highest snowfall totals are still
forecast south/east of I-44 in Missouri and I-55 in Illinois, where
a narrow swath of 6"+ of snow remains likely. Localized totals of
8+" are forecast in a few locations in the Ozark Mountain region.
Snowfall rates of 1"/hr can be expected late Tuesday night into
Wednesday morning within this band. It is important to note that a
sharp snowfall total gradient will exist across the St. Louis
metropolitan area, with lower totals north and west.

What has changed: The forecast track of the storm deviated slightly
south with this forecast issuance. As such, the amounts are slightly
lower in some areas and the band of highest totals is ever-so-
slightly south of the last forecast. That being said, accumulating
snow during the morning commute will cause noteworthy travel
disruptions across the region. Especially for those in the current
Winter Storm Warning area, travel is not recommended tomorrow
morning.

Forecast discussion:

An amplified, neutrally-tilted upper-level trough now extends
meridionaly across the Southern Great Plains. Downstream,
expansive diffluent flow aloft is aiding a deepening surface low
currently just off the coast of Texas in the Gulf of Mexico. The
system continues to intensify, drawing copious low-level moisture
poleward from the Gulf into the Mississippi River Valley. Dewpoint
depressions across our region remain anywhere from 10-15F, though
observations to the south show those values dropping and
precipitation reaching the ground across southern
Missouri/northern Arkansas.

As the trough pivots and the system intensifies further this
evening, the surface low will intensify accordingly and track along
the Mississippi and Ohio River through the night. While temperatures
aloft are sufficiently cold at the moment, low-level temperatures
continue to hover near or above freezing. As a result, precipitation
will likely begin as light rain. With nightfall, dynamic cooling,
and wetbulbing influences, the column is forecast to sufficiently
cool and lead to at least moderate precipitation rates by midnight.
While earlier CAMs began to diverge from global deterministic models
regarding the track, with the CAMs pulling further west and the
global models further east, the eastern solution seems to be the new
consensus. Following the conceptual model for heavy snow in this
region, the 850mb low tracking through the Ohio River valley would
place the axis of heaviest snow just south and east of I-44 in
Missouri and I-70 in Illinois. It is worth noting that this track is
slightly further south and east than in previous forecasts, which
pulled the axis of heavy snow south and east accordingly.

Precipitation will continue to march north tonight, enveloping the
forecast area by midnight. The first wave of higher snow rates
associated with a surge of warm air advection and mid-level PVA
still appears likely to move through an area just south of the St.
Louis metropolitan area roughly between 10pm and 2am. Recent CAMs
and global models show notable slanted 850-700mb/700-600mb
frontogenesis in that area. As a result, snowfall rates at or
exceeding 1"/hr are likely (though not over a large area) within
this band. HREF probabilities of exceeding 1"/hr snowfall rates
continue to exceed 60%, and occur in an area where mesoscale forcing
will certainly be able to materialize those rates for a period of
time. While there will be a lull in snow rates following that
initial wave, snow will continue to fall overnight. A second similar
round of higher snowfall rates associated with another strong PVA
impulse and mesoscale frontogenetic forcing, will impact the
southern St. Louis metropolitan area during rush hour tomorrow
morning.

As far as snowfall totals are concerned, a narrow swath of greater
than 6" of snow is still forecast south and east of St. Louis. A
sharp gradient is likely to occur along and north of I-44 in
Missouri and I-55 in Illinois, given the mesoscale forcing
responsible for the highest totals will be largely absent from that
area. Across central/northeast Missouri and western Illinois,
upwards of 3-4" are forecast. Nevertheless, the Wednesday morning
commute will be adversely affected by wet accumulating snow. Those
who are able to stay home tomorrow, especially within the current
Winter Storm Warning, are advised to do so. While the main system
will quickly eject to the northeast through the morning, largely
bringing accumulating snow to an end in the presence of near-
freezing temperatures, a secondary impulse of mid-level energy is
expected to reinforce light snow across the region tomorrow
afternoon and into tomorrow night.

MRB

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 255 PM CST Tue Jan 24 2023

Guidance continues to spit out very light QPF back across the Mid
Mississippi Valley on the trailing edge of the storm system
Wednesday night.  This will most likely be light snow showers as the
cold core of the mid-upper level trough swings through the
Mississippi Valley.  Not sure much will even reach the surface with
drier air being pulled into the region at low levels, so have
maintained PoPs at slight chance.  Most guidance agrees that any
lingering precip should be east-northeast of the forecast area by
12Z Thursday, although low clouds will likely continue to blanket
the region.  This will limit any diurnal warming Thursday and
temperatures will be hard pressed to reach the upper 20s and low
30s.  The next upstream short wave trough will dig into the
Mississippi Valley on Friday.  There continues to be some question
as to whether there will be any precip associated with this trough
as far south as Missouri and southwest Illinois.  The vast majority
(80+ percent) of ensemble members are dry on Friday, so have not
introduced any mention of precip at this time.

Another broad but shallow wave moves into the Great Plains on
Saturday night.  This forces weak low level cyclogenesis ahead of it
along a cold front which will be dipping into the Central plains and
the Midwest.  Southwest flow ahead of the wave forces weak to
moderate low level moisture convergence across the Mid Mississippi
Valley Saturday night into Sunday.  The wave is forecast to push
through the area on Sunday, though ensemble cluster analysis shows
some variance in both the speed and depth of the wave as it moves
through the Mid Mississippi Valley.  Latest deterministic guidance
shows temperatures cold enough for snow north of the front, and warm
enough to produce all liquid south of the boundary, and ensemble
guidance is agreeable with this idea as well.  A strong Arctic high
is then forecast to build into the Northern Plains and Upper Midwest
on Monday.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 540 PM CST Tue Jan 24 2023

Precipitation is beginning to spread northward into south-central
and southeast Missouri. The precipitation should start as rain and
then mix with and then changeover to snow over the course of 2-3
hours or so. Ceilings will also rapidly drop after onset of
precipitation, dropping below 1000 feet AGL. Snowfall intensities
overnight should increase, with visibilities dropping below 1SM.
Moderate to heavy snowfall is possible at times late tonight into
early Wednesday morning, with the best chance at the metro
terminals. Not confident in how long any 1/2 or 1/4SM visibilities
or exactly when they would occur so left out mention for now. Snow
should end from southwest to northeast Wednesday morning. However,
low stratus will remain the remainder of the day, with IFR
conditions continuing through the period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Wednesday for Audrain MO-Boone MO-Callaway MO-Cole MO-Knox
     MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby MO.

     Winter Storm Warning until 6 PM CST Wednesday for Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Wednesday for Adams IL-Brown IL-Calhoun IL-Greene IL-Pike
     IL.

     Winter Storm Warning until 6 PM CST Wednesday for Bond IL-
     Clinton IL-Fayette IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jan 24, 2:54 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
254 PM CST Tue Jan 24 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
254 PM CST Tue Jan 24 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A winter storm will enter the region tonight, bringing widespread
accumulating snow. A Winter Storm Warning and a Winter Weather
Advisory have been issued for the region, with the highest snowfall
totals expected in southeast MO and southwest IL tonight. Impacts to
travel are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A winter storm will be ongoing to start the day Wednesday.
Widespread accumulating snowfall is expected mainly in the morning.
A Winter Storm Warning and a Winter Weather Advisory is in effect for
the area through Wednesday evening. The highest snowfall totals
expected in southeast MO and southwest IL. Impacts to travel are
expected, especially during the morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall measurements to the
National Weather Service.

MRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Randolph

When
January 24, 7:00 PM CST to January 25, 8:30 AM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heavy snow fell across Randolph County with between 5 and 8 inches.

Heavy Snow, Monroe

When
January 24, 7:00 PM CST to January 25, 8:30 AM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heavy snow fell across Monroe County with between 3 and 6 inches with the highest amounts in the far southern portions of the county.

Heavy Snow, St. Clair

When
January 24, 7:00 PM CST to January 25, 8:30 AM CST
Where
St. Clair forecast zone
Reported by
COOP Observer
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heavy snow fell across St. Clair with between 3 and 6 inches with the highest amounts in the far southern portions of the county.

Heavy Snow, Washington

When
January 24, 7:00 PM CST to January 25, 9:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Heavy snow fell across Washington County with between 3 and 6 inches with the highest amounts in the far southern portions of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078604, 1078606, 1078607, 1078609.